Life-Threatening Serotonin Syndrome Precipitated by Discontinuation of Serotonin-Dopamine Antagonist in the Presence of Serotonergic Agents: A Case Report

Takuto Ishida, Hiroyuki Uchida, Satoru Kaneko, Kazuhiro Sugiyama, Yuichi Hamabe, Masaru Mimura, Takefumi Suzuki

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction Serotonin syndrome is caused by excessive activation of serotonin (5-hydroxytryptamine [5-HT]) neurotransmission. Although the discontinuation of antipsychotics with 5-HT2 receptor antagonistic characteristics could theoretically result in serotonin syndrome, there have been very few reports on the syndrome thus far. Case Presentation A 75-year-old woman with somatoform disorder was transferred to our emergency room because of pyrexia, unconsciousness, and myoclonus with hyperreflexia. She had been taking milnacipran and perospirone for 10 years and had started taking duloxetine 2 months before the event. Thereafter, she suffered diaphoresis, gait disturbance, and tremor. Her psychiatrist advised her to stop taking perospirone, because of suspicion of extrapyramidal symptoms, a day before admission. The clinical diagnosis of serotonin syndrome was made based on her symptoms while using serotonergic agents. Her symptoms were so severe that she was transferred to the intensive care unit, where supportive care was successful. Conclusions Discontinuation of antipsychotics that are 5-HT2 receptor antagonists may lead to serotonin syndrome in patients who take serotonergic agents. As extrapyramidal symptoms and serotonin toxicity share some clinical features, detailed drug history and physical examination are necessary for successful treatment.

Original languageEnglish
Pages (from-to)81-83
Number of pages3
JournalClinical neuropharmacology
Volume43
Issue number3
DOIs
Publication statusPublished - 2020 May 1

Keywords

  • antidepressant
  • perospirone
  • second-generation antipsychotics
  • serotonin syndrome

ASJC Scopus subject areas

  • Pharmacology
  • Clinical Neurology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Life-Threatening Serotonin Syndrome Precipitated by Discontinuation of Serotonin-Dopamine Antagonist in the Presence of Serotonergic Agents: A Case Report'. Together they form a unique fingerprint.

Cite this